Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 146, NWS Twin Cities, MN

July 26, 2019Saint Croix County, Wisconsin; Washington County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 26, 2019, 9:13 PM CDT for Saint Croix County, Wisconsin; Washington County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2019, 9:13 PM CDT (02:13 UTC)
Expired
Jul 26, 2019, 9:45 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Washington County, MN, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 68 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 6:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1361 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.4
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WUUS53 KMPX 270213
SVRMPX
MNC163-WIC109-270245-
/O.NEW.KMPX.SV.W.0146.190727T0213Z-190727T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
913 PM CDT Fri Jul 26 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  East central Washington County in east central Minnesota...
  Southwestern St. Croix County in west central Wisconsin...

* Until 945 PM CDT.

* At 912 PM CDT, a severe thunderstorm was located near Bayport, or
  13 miles east of St. Paul, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  River Falls, Woodbury, Stillwater, Hudson, Lake Elmo, North Hudson,
  Bayport, Afton, Oak Park Heights, Grant, Lakeland and Lakeland
  Shores.

This includes Interstate 94 in Wisconsin between mile markers 1 and
9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4486 9271 4497 9293 4506 9286 4498 9261
      4487 9241
TIME...MOT...LOC 0212Z 307DEG 36KT 4500 9284 

HAIL...1.25IN
WIND...60MPH
 
$$

JLT
2 follow-up statements
079 
WWUS53 KMPX 270232
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
932 PM CDT Fri Jul 26 2019

MNC163-270241-
/O.CAN.KMPX.SV.W.0146.000000T0000Z-190727T0245Z/
Washington MN-
932 PM CDT Fri Jul 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WASHINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Minnesota...and west central Wisconsin.

LAT...LON 4487 9241 4486 9271 4489 9276 4502 9275
      4498 9261
TIME...MOT...LOC 0231Z 300DEG 22KT 4494 9270 

$$

WIC109-270245-
/O.CON.KMPX.SV.W.0146.000000T0000Z-190727T0245Z/
St. Croix WI-
932 PM CDT Fri Jul 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN ST. CROIX COUNTY...

At 931 PM CDT, a severe thunderstorm was located over Hudson, or 7
miles northwest of River Falls, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
River Falls, Hudson and Lakeland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4487 9241 4486 9271 4489 9276 4502 9275
      4498 9261
TIME...MOT...LOC 0231Z 300DEG 22KT 4494 9270 

HAIL...1.00IN
WIND...60MPH
 
$$

JLT
188 
WWUS53 KMPX 270242
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
942 PM CDT Fri Jul 26 2019

WIC109-270251-
/O.EXP.KMPX.SV.W.0146.000000T0000Z-190727T0245Z/
St. Croix WI-
942 PM CDT Fri Jul 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ST. CROIX COUNTY
WILL EXPIRE AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Minnesota...and west central Wisconsin.

LAT...LON 4487 9241 4486 9271 4489 9276 4502 9275
      4498 9261
TIME...MOT...LOC 0241Z 307DEG 36KT 4494 9270 

$$

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:31 PM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Jul 26, 2:31 PM CDT, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
231 PM CDT Fri Jul 26 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 235 PM CDT Fri Jul 26 2019

Early this afternoon a surface front was bisecting parts of west
central, and central Minnesota. Winds shift to the west behind this
front, but most of the deep moisture resided with the morning
thunderstorms which left most of Minnesota by late morning. Remnants
of the deeper moisture was evident as isolated storms continued in
central Wisconsin as of 2 pm. The lack of deep moisture has, and
will likely limit the amount of convection later this afternoon, and
into the evening across Minnesota. However, the surface front
sliding southeast this evening, and a subtle short wave that was
evident across North Dakota this afternoon, will lead to isolated
convection toward sunset. Until the convection develops, skies will
be mostly clear with a southwest/west wind. Severe weather parameter
are conducive for isolated supercell development as wind shear
values are between 35-45 kts. Both large hail and damaging winds are
possible due to the amount of wind shear that may be tapped early
before sunset.

Evening chance of showers/storms are related to the surface front
and timing of the short wave moving through the region this evening.
Due to the limiting factors of strong moisture convergence and only
a weak short wave moving across the area, precipitation chances will
remain near or below likely criteria. I wouldn't be surprised to see
parts of eastern Minnesota, and west central Wisconsin to be
upgraded to likely or categorical if better moisture transport is
obtained, and convection can initiate along the surface boundary.
The chances of precipitation continue southward toward the Iowa
border thru early Saturday morning before dissipating. Saturday
should be dry with the exception along the Iowa border where the
surface front will be close. No changes for Saturday night as the
bulk of the next chance of precipitation isn't likely until after
sunrise Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 235 PM CDT Fri Jul 26 2019

Longer term trends continue to paint a rather wet Sunday/Sunday
night for the area with a cooler and drier trend into midweek next
week.

Overall, models continue to drive a potent short wave trough
across the region Sunday. Will hold onto higher end PoPs for now
as this system works across the area. SPC day 3 outlooked
Marginal severe risk which looks OK at this point. Will likely
see convection move into central MN by midday Sunday. With
widespread cloud and rain, should limit overall instability and
severe potential. Heavy rainfall will be associated as this system
lifts through with PW's around 2 standard deviations above the
mean expected.

This system exits to the east Sunday night and the overall upper
flow pattern becomes a bit more northwest into at least midweek
next week. This will drive cooler and drier air across the western
Great Lakes during the period with nearly ideal summer weather
conditions. Temperatures generally 75 to 80 with overnight lows 55
to 60 and dewpoints ranging in the 50s.

Models have trended drier with the Tuesday/Tuesday night
convective potential with high pressure dominating the area. Left
a slight chance PoP to the southwest where models suggest better
forcing and possible instability on the periphery of the western
CONUS ridge.

Riding aloft to the west and trough to the east will continue
through the end of the week, with possible short waves lifting
over the ridge and affecting the area, mainly late next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1225 PM CDT Fri Jul 26 2019

Isolated storms are likely late this afternoon, and into the
evening. However, timing and areal extent remains questionable.
The best coverage area will occur after 5 PM from east central
Minnesota, south-southeast into portions of west central
Wisconsin thru 05Z. This will mainly affect KRNH, KEAU and KMSP
airport sites. Elsewhere, coverage is not expected to be more than
very isolated to include in the 18Z TAF. Higher confidence that
KAXN will be dry through the period, with KRNH the best chance of
TSRA. Winds will become more WSW over western Minnesota this
afternoon, and gusty southwest wind in south central Minnesota,
and west central Wisconsin. Winds will be more northwest on
Saturday.

KMSP...

The best chance of any thunderstorm activity near KMSP will occur
between 00-04Z. Once TSRA develop northwest of KMSP, the TAF will
be amended for timing. VFR conditions are likely after the evening
TSRA with a northwest wind developing on Saturday.

/OUTLOOK FOR KMSP/

Sun...MVFR possible with TSRA likely. SE wind 5-15 kt bcmg SW.
Mon...VFR. NW wind 10-15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...DWE
AVIATION...JLT
Hazardous weather outlook, Jul 26, 12:19 PM CDT, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1219 PM CDT Fri Jul 26 2019

MNZ043>045-049>053-056>070-073>078-082>085-091>093-WIZ014>016-
023>028-271730-
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-
Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1219 PM CDT Fri Jul 26 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will develop late this afternoon, and into
the evening for mainly far east central Minnesota, and into west
central Wisconsin. Any storm that develops will be capable of
producing large hail and damaging winds. These storms should
quickly weaken late this evening, with generally strong storms
overnight for areas of south central Minnesota as they drift
southward toward the Iowa border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday night into Sunday
night. A few storms may be severe Sunday across southern
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of the severe storms, SKYWARN spotter
activation is not expected.

MNZ041-042-047-048-054-055-271730-
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-
1219 PM CDT Fri Jul 26 2019

This Hazardous Weather Outlook is for portions of central
Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday night into Sunday
night. A few storms may be severe Sunday across southern
Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jul 26, 8:37 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
837 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     2 W CIRCLE PINES        45.14N 93.19W
07/26/2019                   ANOKA              MN   TRAINED SPOTTER

            HALF OF TREE DOWN. PICTURE ON TWITTER. MAY
            HAVE BEEN STRUCK BY LIGHTNING.

&&

CEO
Local storm report, Jul 26, 8:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
841 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             NORTH OAKS              45.11N 93.09W
07/26/2019  M1.50 INCH       RAMSEY             MN   PUBLIC

&&

CEO
Special weather statement, Jul 26, 8:48 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
848 PM CDT Fri Jul 26 2019

MNZ063-WIZ023-270245-
Washington-St. Croix-
848 PM CDT Fri Jul 26 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON AND ST.
CROIX COUNTIES...

At 848 PM CDT, a strong thunderstorm was located over Stillwater, or
15 miles northwest of River Falls, moving southeast at 35 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
River Falls, Woodbury, Stillwater, Hudson, New Richmond, Lake Elmo,
North Hudson, Bayport, Afton, Somerset, Baldwin and Hammond.

This includes Interstate 94 in Wisconsin between mile markers 1 and
25.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4487 9276 4495 9291 4518 9275 4509 9227
      4486 9226
TIME...MOT...LOC 0148Z 297DEG 31KT 4504 9280

JLT
Local storm report, Jul 26, 8:50 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
850 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             WHITE BEAR LAKE         45.07N 93.01W
07/26/2019  M1.50 INCH       RAMSEY             MN   PUBLIC

&&

CEO
Local storm report, Jul 26, 9:11 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
911 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             CIRCLE PINES            45.14N 93.15W
07/26/2019  M2.00 INCH       ANOKA              MN   PUBLIC

&&

CEO
Local storm report, Jul 26, 9:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
913 PM CDT FRI JUL 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 NE CLEAR LAKE         45.50N 93.94W
07/26/2019  M4.00 INCH       SHERBURNE          MN   STORM CHASER

&&

CEO

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:48 PM CDTSpecial Weather StatementMPXSaint Croix57 min
Jul 26, 10:52 PM CDTSpecial Weather StatementMPXSaint Croix23 min
Jul 26, 11:15 PM CDTSpecial Weather StatementMPXSaint Croix30 min
Jul 26, 11:46 PM CDTSevere Thunderstorm WarningMPXDunn, Pierce, Saint Croix29 min
Jul 27, 12:10 AM CDTSevere Thunderstorm WarningMPXDunn, Eau Claire, Pepin50 min
Jul 27, 1:03 AM CDTSpecial Weather StatementMPXEau Claire, Pepin42 min
Jul 26, 7:11 PM CDTSevere Thunderstorm WarningMPXAnoka, Sherburne, Wright49 min
Jul 26, 7:34 PM CDTSpecial Weather StatementMPXRamsey, Washington41 min
Jul 26, 7:47 PM CDTSevere Thunderstorm WarningMPXAnoka28 min
Jul 26, 8:05 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington25 min
Jul 26, 8:32 PM CDTSpecial Weather StatementMPXAnoka, Washington58 min
Jul 26, 8:56 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington34 min
Jul 26, 11:12 PM CDTSpecial Weather StatementMPXLe Sueur33 min
Jul 27, 12:15 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Steele, Waseca27 min
Jul 27, 12:47 AM CDTSpecial Weather StatementMPXGoodhue28 min
Jul 27, 12:56 AM CDTSpecial Weather StatementMPXSteele, Waseca64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.